Alert archive / North Dakota / Wind Advisories in 2008

Wind Advisory 31, NWS Grand Forks, ND

December 2, 20087 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Dec 2, 2008, 11:11 AM CST for 7 counties in North Dakota. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 2, 2008, 11:11 AM CST (17:11 UTC)
Expired
Dec 2, 2008, 2:57 PM CST
In force
4 hr
Issued by
NWS Grand Forks, ND

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -151 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-151 m²/s²
0-3 km storm-relative helicity
-228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFGF 021711
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
1111 AM CST TUE DEC 2 2008

...STRONG WINDS TO AFFECT THE DEVILS LAKE BASIN AND SURROUNDING
AREAS THIS AFTERNOON...

.STRONG NORTHWEST WINDS OF 30 TO 35 MPH AND HIGHER GUSTS IN THE
WAKE OF A PASSING COLD FRONT WILL AFFECT THE REGION THIS
AFTERNOON. WINDS WILL GRADUALLY DIMINISH LATE THIS AFTERNOON.

NDZ006-007-014-015-024-026-054-030000-
/O.NEW.KFGF.WI.Y.0031.081202T1711Z-081203T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
1111 AM CST TUE DEC 2 2008

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON. 

STRONG NORTHWEST WINDS OF 30 TO 35 MPH WITH HIGHER GUSTS WILL
AFFECT THE REGION THIS AFTERNOON. THE STRONG WINDS WILL DIMINISH
LATE AFTERNOON.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
VOELKER
1 follow-up statement
000 
WWUS73 KFGF 022057
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
257 PM CST TUE DEC 2 2008

...WINDS DIMINISHING ACROSS THE REGION...

.WINDS HAVE DIMINISHED BELOW ADVISORY THRESHOLDS AND WILL CONTINUE
TO DIMINISH INTO THE EVENING.

NDZ006-007-014-015-024-026-054-022200-
/O.CAN.KFGF.WI.Y.0031.000000T0000Z-081203T0000Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS
256 PM CST TUE DEC 2 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS CANCELLED THE
WIND ADVISORY. 

WIND SPEEDS HAVE DIMINISHED BELOW ADVISORY THRESHOLDS. WINDS WILL
CONTINUE TO DIMINISH INTO THE EVENING HOURS. 
 
$$
VOELKER

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Dec 2, 9:45 AM CST, 1 hour 26 minutes earlier.

Area forecast discussion, Dec 2, 9:45 AM CST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
945 AM CST TUE DEC 2 2008

.DISCUSSION...

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES...WIND POTENTIAL
AND PCPN CHANCES. PREFRONTAL TROUGH ACROSS VALLEY REGION WITH LOW
LEVEL COLD ADVECTION PUSHING INTO FAR NW FA AT THIS TIME. WITH
STEADY RESPECTABLE COLD ADVECTION FROM N-S TODAY FEEL NW AREAS HAVE
REACHED THEIR MAX TEMPERATURES AND MOST AREAS WILL SEE A MAXIMA BY
NOON EXCEPT FOR FAR SE FA. THIS HANDLED WELL BY CURRENT FORECAST SO
ONLY MINOR TWEAKS EXPECTED. NOT VERY IMPRESSED BY PCPN POTENTIAL
ESPECIALLY THIS MORNING IN WARM ADVECTION ZONE. CURRENTLY MOISTURE
LIMITED TO MID LEVELS AND DRY BLO. RADAR RETURNS OR LACK OF LINING
UP WELL WITH DRY COLUMN FROM 280K SURFACE AND 12Z UA PLOTS. SOME
LOWER LAYERED RH WORKS INTO FA THIS AFTERNOON FROM N-S HOWEVER BY
THEN MID LEVELS DRY AS WAVE PUSHES EAST. WILL TRIM POPS ESPECIALLY
ACROSS S HALF OF FA THIS MORNING. WITH COOLING AFTERNOON COLUMN WILL
MAINTAIN MENTION OF ALL SNOW EXCEPT FOR FAR SOUTH AS CANADIAN RADAR
AND METARS INDICATING SOME PATCHY -SN SO WILL KEEP POPS GOING. LOOKS
TO BE A BRIEF PERIOD OF TIME FOR ADVISORY CRITERIA WIND WITH INITIAL
SURGE OF COLD ADVECTION HOWEVER UPSTREAM WINDS ALREADY SIMMERING
DOWN. FOR NOW WILL NOT ISSUE WIND ADVISORY AS LOOKS TO BE ONLY A FEW
HOURS OF MARGINAL WIND AS WINDS ALOFT GRADUALLY DIMINISH FROM MODEL
SOUNDINGS. FINALLY WILL MAKE SOME CLOUD TREND ADJUSTMENTS BASED ON
CURRENT SATELLITE TRENDS.

&&

.AVIATION...

EXPECT SHARP COLD FRONT TO SWEEP ACROSS ALL TAF SITES TODAY. STRONG
WEST-NORTHWEST FLOW WILL DEVELOP LATE THIS MORNING AND EARLY
AFTERNOON BEHIND THE FRONT WITH SUSTAINED WINDS FROM 20 TO 25 KTS
AND FREQUENT GUSTS FROM 25 TO 35 KTS...ESPECIALLY AT KDVL...KGFK...
AND KFAR. THERE IS SLIGHT POTENTIAL FOR MIXED PRECIPITATION THIS
MORNING ALTHOUGH CONFIDENCE LOW. VFR CEILINGS EXPECTED TO GRADUALLY
DROP TO MVFR LATER TODAY WITH THE THREAT FOR LIGHT SNOW AND/OR
FLURRIES CONTINUING OVERNIGHT.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Dec 2, 6:06 AM CST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
606 AM CST TUE DEC 2 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
606 AM CST TUE DEC 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR LIGHT SNOW...MIXED WITH SLEET OR PATCHY
FREEZING DRIZZLE ACROSS NORTHWEST MINNESOTA AND THE NORTHERN RED
RIVER VALLEY THIS MORNING AS AN ALBERTA CLIPPER MOVES ACROSS
SOUTHERN CANADA. ACROSS WEST-CENTRAL MINNESOTA...THE CENTRAL RED
RIVER VALLEY AND THE DEVILS LAKE BASIN...THERE IS A SLIGHT CHANCE
FOR LIGHT SNOW...MIXED WITH FREEZING RAIN OR PATCHY FREEZING
DRIZZLE. A COLD FRONT WILL MOVE THROUGH THE REGION THIS AFTERNOON...
ALLOWING PRECIPITATION TO CHANGE OVER TO ALL SNOW. ACCUMULATIONS
WILL BE MINIMAL. HOWEVER...STRONG NORTHWEST WINDS WILL DEVELOP
BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW OR FLURRIES WILL CONTINUE ACROSS THE REGION THROUGH
THURSDAY WITH MUCH COLDER TEMPERATURES. THE NEXT BEST CHANCE FOR
SNOW WILL BE FRIDAY AND FRIDAY NIGHT AS ANOTHER CLIPPER MOVES
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

Nearby

Wind Advisories in North Dakota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.